Share and Enjoy:
  • Print
  • Google Bookmarks
  • PDF
  • Yahoo! Bookmarks

Ketamine Overdose

The Dangers Of Ketamine Overdose

Ketamine (often called K or Special K) is a tranquilizer often used for medical and veterinary purposes, but it’s also used as a recreational drug. Ketamine overdose can occur very quickly, and can have permanent effects for the drug user that include:

  • Coma
  • Permanent psychosis
  • Damage to organs and tissues
  • Death

Death often occurs in unconscious ketamine users who seek a high known as the “k-hole.” This occurs right before the drug’s effects are significant enough to cause respiratory depression or central nervous system damage. Ketamine overdose is extremely serious and should be quickly treated by medical professionals. Learning about the drug and the signs of overdose is very important if you or someone you know takes ketamine for recreational purposes.

What Happens To The Body During Ketamine Use

Ketamine is a sedative, and although most users only take about a quarter of the amount of ketamine used in surgery and for other valid medical purposes, long term use of the drug can cause severe and permanent damage.

During drug use, a ketamine user will feel very sedated. Muscles may feel relaxed and hallucinations may occur. A ketamine overdose may create feelings of unease or nausea, and the user may begin vomiting. This is particularly dangerous if the ketamine user is unconscious, as the airways can be clogged making it impossible to breath. The central nervous system can also be slowed to the point where serious damage, death, or coma occurs, especially when ketamine is injected (due to the fact that injected ketamine affects the drug user instantaneously).

Ketamine overdose is common among inexperienced users of the drug, but it can also occur among more experienced users, particularly when ketamine is combined with other drugs such as alcohol or opiates. Mixing any drug with ketamine can raise the chances of serious long term consequences. If you notice the signs of ketamine overdose, you should seek medical attention immediately for the drug user.

Treating A Ketamine Overdose

Treatment for a ketamine overdose involves counteracting some of the effects of the drug with special medication while keeping the ketamine user’s respiratory and central nervous systems at a functional level until the drug can pass through the user’s system. The exact treatment will vary depending on the patient and the amount of the drug that was consumed.

Be sure to tell a doctor as much information about the ketamine use as is available. If you have a sample of the ketamine, give this to an EMT crew. Tell them about any drugs that were taken along with the ketamine, especially the aforementioned depressants and sedatives that may increase the effects of the drug. It’s very important that you seek help as quickly as possible when a drug user becomes unconscious. Do not try to treat a ketamine overdose alone. Follow the instructions of emergency medical responders.

After treatment for a ketamine overdose, it’s a good idea to seek drug counseling, particularly if the drug user has signs of a ketamine addiction. Therapy can help to treat the psychological addiction to ketamine that many of the drug’s users develop. To find a therapist that can help with a ketamine addiction, contact an organization like Narcotics Anonymous (NA). Many ketamine addicts continue to use the drug after an overdose due to addiction, but getting counseling is an excellent way to deal with the addictive qualities of the drug and to prevent the long term damage that ketamine can cause in recreational users.

...


Copyright © 2014 Internet Brands, Inc. All rights reserved. Terms of Use | Privacy Policy | Health Disclaimer | Cookies